Posterior vitreous detachment (PVD) happens as a normal part of aging. The vitreous gel shrinks and separates from the retina. PVD normally happens over a period of time, and it's something that you won't feel.
It happens because the vitreous gel in the middle of your eye begins to
change by the time you are 40 or 50. The gel's normal structure breaks down in a process called syneresis.
Parts of the gel shrink and lose fluid. The fluid collects in pockets in the
middle of the eye, and thick strands of the gel form and drift through the eye.
These strands appear as floaters.
Staring at a computer monitor for hours on end has become a part of the modern workday. And inevitably, all of that staring can put a real strain on your eyes.
The name for eye problems caused by computer use is computer vision syndrome (CVS). CVS is not one specific eye problem. Instead, the term encompasses a whole range of eyestrain and pain experienced by computer users.
Research shows computer eye problems are common. Somewhere between 50% and 90% of people who work at a computer screen have...
This kind of PVD usually does not cause any problems. But if the vitreous gel is strongly attached to the retina, the gel can pull so hard on the
retina—a process called traction—that it tears the retina. The tear then allows
fluid to collect under the retina and may lead to a retinal detachment.
to normal, age-related changes in the vitreous gel, PVD can also result from eye
injury or inflammation or can happen after eye surgery. This kind of PVD may occur suddenly and may also cause a retinal tear.
The main symptoms of PVD are
floaters and flashes of light. Having floaters or flashes does not always mean that
you are about to have a retinal detachment, but it is important to tell your doctor about these symptoms right away. A sudden change in these symptoms could be a
warning sign of a retinal tear or detachment.
In this article
This information is produced and provided by the National
Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National
Institute via the Internet web site at http://
.gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
July 15, 2013
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this